Have been taking 25 mg levothyroxine for two weeks and my bones have started making cracking noises a few days ago. What is this?

Have been feeling increasingly exhausted, fogetful, dizzy, with dry hair (this last symptom is for the first time in my life; my hair has been oily all my life.) My Father had myxoedema. A blood-test said 6.5 'borderline' according to GP. I was concerned about my unusually poor state of health so GP prescribed 25mg of levothyroxine. I have taken this for about two weeks, still feeling tired. My bones have started to make 'cracking' noises which is un-nerving. It can't be osteoporosis this soon, and I don't have any of the predisposing factors for osteoporosis, but its worrying me.

I would like to try the desicated natural thyroid and to get a balanced view of my overall health which includes other problems. Have I got this right...does this bring less risk of osteoporosis?

Any suggestions for a doctor in Yorkshire or Derbyshire?

Any idea what the bone-crunching-creaking-noises are?

9 Replies

oldestnewest
  • a dose of 25 is unlikely to have any effect - and in any case it takes 6-8 weeks for it to have a therapeutic effect. You may have osteopenia - common in people with hypoT. I am relatively young and have been doing weight training all my life, but have osteopenia due to severely low D3 which the nhs failed to pick up.

    You will not get ndt on the nhs so save yourself alot of aggravation and adopt a DIY approach as many of us have. Insist on another blood test in 3 weeks. Do NOT take meds on day of test. Your dose needs to be increased until you no longer have symptoms.

    You need decent levels of various things for the thyroid meds to work: iron, d3, b12. NHS will fob you off and say results are normal, so always get print out of results and post them here with the ref ranges so people can help in advising you

  • I agree with Bluedaffodil, your dose is too low to be doing anything useful. I had the same experience with my GP telling me I was only borderline. Eventually I paid to see an endocrinologist privately, he did far more thorough blood tests than the NHS. They showed just how much my body was struggling to try and cope with an under active thyroid condition. I also have low B12 and fibromyalgia which can be linked to hypothyroid, so you need to make sure you get more treatment/tests. Try your GP again, explaining how bad you are feeling. Best wishes MariLiz

  • It is not impossible to have NDT prescribed on the NHS, just rare.

    Fibromyalgia is a symptom. It just totally winds me up when doctors tell you it as a diagnosis. If fully medicated then we don't ache all over!!

    The main thing is for you to be fully informed about thyroid disease so do read as much as possible on www. Thyroiduk.org and books that are recommended.

    Many of us had low ferritin, folate. Vitamin D and B12, do get these tested and like thyroid results they need to be high up in the range.

    Ideally you are aiming for your Free T4 to be at the top of your local lab range.

    Do let us know how you get on.

    Sue

    thyroiduk.org

  • Hi Suze, so if my thyroid was being properly treated I wouldn't have any fibromyalgia symptoms? What about the low B12? Can that be caused by an under treated thyroid condition? Just wondering, as all these have cropped up over the last two years after a really bad spell of sinus & throat infections. I lost count of the number of antibiotics prescriptions during that time, also needed steroids to totally clear everything.

    MariLiz

  • Agree with Shaws post below.

    You are hypothyroid so you will continue with these dreadful symptoms until you get your free t4 at the top of the lab range!

    I take 225 mcgs plus 1.5 grains of naturethroid, we are all different but 25mcgs is not going to touch it!!!

    Antibiotics upset your system too, it would be worth you looking into taking pro biotics, do you have a good health food store nearby? (Not a chainstore)

    I do sympathise with you, as soon as you read up on as much info as possible you will not see what you are aiming for. You need to because your GP knows very little.

    Your B12 would ideally be above 500 and your vitamin D towards the top of the range and I would guess they will be too low.

    Sue

  • Your dose is very low and 25mcg is usually used for increasing the dose (normally 50mcg is a starting one unless you are very frail with a heart problem).

    Always ask for a print-out from the surgery of your blood test results, with the ranges, for your own records and so that you can post if you have a query.

    Do not take medication on the morning of the blood test which you should have early as possible as TSH is highest then and may prevent GP reducing dose (they should not reduce doses according to the TSH). You take levo with 1 glass of water and don't eat for around an hour. If you take other medications/supplements leave 4 hours between levo and those.

    We have to read and learn as much as possible in order to get better as hypothyroidism is a 'whole body experience' in that everything is affected from head to to. T3 (liothyronine) is the active hormone every receptor cell in our body requires, of which T4 (levothyroxine) should convert to sufficient T3 but doesn't always give us optimum.

    If you take Vitamin C with the levo it can help in the conversion to T3. Make sure your vitamins/minerals are at optimum and if GP hasn't tested your Vit B12, Vit D, iron, ferritin and folate ask for these to be done. We are usually deficient.

    thyroiduk.org.uk/tuk/treatm...

    You are having symptoms, I believe, because you are on such a low dose which will be increased on your next blood test result.

    We have to read and learn as much as possible and we, in the end, know more than most medical personnel re the thyroid gland. Fortunately many get better on levothyroxine, so hopefully you do too.

    Make a blood test appointment around 4 weeks as you need increase in medication now rather than wait. Just tell GP you are having more symptoms than before medicating.

  • I got a horrible extreme version of this when I took T3 only. Even my sternum was clicking (how is that possible) and all my bones hurt after a few days.

    I'm now trying NDT again (it really upset my gut before) and the clicking isn't as bad but have noticed more clicking over the last few days. I don't have an answer on this, I'm afraid. But I can sympathise - the noise FREAKED me out! I'm taking B12, Iron, Zinc, Magnesium and D3 in am and taking my NDT later on so that I avoid flooding of the Thyroid hormones. XX

  • Thanks for this Heloise

    Very interesting!

    Pp

You may also like...